Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 135, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 10, 2002, 1:35 AM CDT for Sac County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2002, 1:35 AM CDT (06:35 UTC)
- Expired
- Jul 10, 2002, 2:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Sac County, IA
The radar
The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2865 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1846 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
131 WUUS53 KDMX 100635 SVRDSM IAC161-100715- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 134 AM CDT WED JUL 10 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SAC COUNTY IN WEST CENTRAL IOWA * UNTIL 215 AM CDT * AT 128 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CENTERED 7 MILES NORTHEAST OF SCHALLER...OR ABOUT 39 MILES SOUTH OF SPENCER...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE CENTERED... NEAR NEMAHA AROUND 140 AM AND 7 MILES NORTH OF SAC CITY AROUND 150 AM. 60 MPH WINDS WERE REPORTED IN STORM LAKE VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4256 9535 4226 9531 4223 9488 4255 9491 JAW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:59 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 9, 9:59 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 959 PM CDT TUE JUL 9 2002 LTL CHG TO FCST OVNGT BESIDE RAISING MINS SLGTLY. STLT IMAGERY SHOWS UPR LVL LOW JUST GETTING READY TO DROP SEWD ACRS DAKOTAS. 02Z SFC ANLYS PLACES LOW INVOF KHLC WITH INVERTED TROF INTO ERN SD. RADAR MOSIAC INDCS MCS AHD OF LOW ACRS ERN DAKOTAS...AND 00Z ETA BRINGS THIS MAINLY INTO MN OVNGT. PRIMARY LOW LVL MSTR TRANSPORT...H85/H7 THETA-E ADVCTN AND QG FORCING ALL FOCUS N OF IA WITH H85/H3 MEAN WND SUGGESTING MOVMT MAINLY EWD THRU 12Z. CURRENT FCST HAS CHC POPS CNTRL AND NWRN PTNS WITH HIGHEST NW. CANNOT ARGUE WITH THIS SCENARIO AS SIOUXLAND MCS MAY CROSS INTO FA OVNGT IN LN WITH ETA QPF. TEMPS RUNNING AHD OF FCST MIN TRENDS SO RAISED SVRL DEGREES. OTHER MINOR CHGS TO SKY COVER AND WNDS TO FIT CURRENT WX. BEST HVY PCPN THREAT FOR FA WL BE TMRW. ETA DEPICTS SLOW MOVMT WITH PWS AOA 1.75 INCHES IN DEEP QG FORCING...CLOSE TO SHARS EVENT. 24 HR QPF SCARY WITH AMTS 1 TO ALMOST 5 INCHES LCLLY. WL ADD MENTION OF HVY RAINS WED AND WED NGT S. MID SHIFT MAY NEED FLOOD WATCH WITH FULL MRNG PACKAGE. .DSM...NONE SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 4:23 AM CDT | Severe Thunderstorm Warning | DMX | Story | 27 min |
| Jul 10, 6:11 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 49 min |
| Jul 10, 6:28 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Sac | 62 min |
| Jul 10, 6:52 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 53 min |
| Jul 10, 7:10 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 35 min |
| Jul 10, 7:13 AM CDT | Severe Thunderstorm Warning | DMX | Greene, Guthrie | 62 min |
| Jul 10, 7:22 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas | 53 min |
| Jul 10, 7:31 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 29 min |
| Jul 10, 7:44 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 46 min |
| Jul 10, 7:50 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 40 min |
| Jul 10, 8:05 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Warren | 55 min |
| Jul 10, 8:12 AM CDT | Severe Thunderstorm Warning | DMX | Union | 33 min |
| Jul 10, 8:15 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Polk | 15 min |
| Jul 10, 8:16 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Warren | 44 min |
| Jul 10, 8:17 AM CDT | Severe Thunderstorm Warning | DMX | Union | 28 min |
| Jul 10, 8:29 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 46 min |
| Jul 10, 8:36 AM CDT | Severe Thunderstorm Warning | DMX | Lucas | 39 min |
| Jul 10, 8:50 AM CDT | Severe Thunderstorm Warning | DMX | Wayne | 55 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.